Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 1, NWS Newport/Morehead City, NC

April 2, 20244 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 2, 2024, 8:20 PM EDT for 4 counties in North Carolina. It took effect at Apr 3, 2024, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2024, 8:20 PM EDT (00:20 UTC)
In effect from
Apr 3, 2024, 4:00 AM EDT
Expired
Apr 3, 2024, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WHUS42 KMHX 030020
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
820 PM EDT Tue Apr 2 2024

NCZ204-031230-
/O.NEW.KMHX.BH.S.0001.240403T1200Z-240404T0000Z/
Ocracoke Island-
820 PM EDT Tue Apr 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island beaches.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9:25 AM Wednesday, but conditions will
  be deteriorating through the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-031230-
/O.NEW.KMHX.BH.S.0001.240403T1200Z-240404T0000Z/
Hatteras Island-
820 PM EDT Tue Apr 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...Hatteras Island beaches south of Cape Hatteras.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 9:25 AM Wednesday, but conditions will
  be deteriorating through the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ195-196-199-031230-
/O.NEW.KMHX.BH.S.0001.240403T1200Z-240404T0000Z/
West Carteret-East Carteret-Coastal Onslow-
820 PM EDT Tue Apr 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents, large breaking waves expected, 
  and strong longshore currents in the surf zone.

* WHERE...High Rip Current Threat and dangerous shore break for
  the beaches from Ocracoke Inlet to Surf City. For the longshore
  currents, beaches from Beaufort Inlet to Surf City. 

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 9:25 AM Wednesday, but conditions will
  be deteriorating through the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
3 follow-up statements
743 
WHUS42 KMHX 030800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Wed Apr 3 2024

NCZ195-196-199-204-205-032000-
/O.EXT.KMHX.BH.S.0001.240403T0800Z-240404T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
400 AM EDT Wed Apr 3 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING
SOUTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents, strong shorebreak, and strong 
  longshore currents in the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
104 
WHUS42 KMHX 031521
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1121 AM EDT Wed Apr 3 2024

NCZ195-196-199-204-205-040000-
/O.CON.KMHX.BH.S.0001.000000T0000Z-240404T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1121 AM EDT Wed Apr 3 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents, strong shorebreak, and strong 
  longshore currents in the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
170 
WHUS42 KMHX 040007
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
807 PM EDT Wed Apr 3 2024

NCZ195-196-199-204-205-041215-
/O.EXP.KMHX.BH.S.0001.000000T0000Z-240404T0000Z/
/O.NEW.KMHX.BH.S.0002.240404T1200Z-240405T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
807 PM EDT Wed Apr 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:25 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 2, 7:34 PM EDT, 46 minutes earlier.

Area forecast discussion, Apr 2, 7:34 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
734 PM EDT Tue Apr 2 2024

.SYNOPSIS...
A strong cold front will approach the area tonight and push
across the area Wednesday. Cool, dry, and breezy conditions will
be in place late week into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 730 PM Tue...No changes need to the previous forecast as
high clouds continue to steadily increase from the west. Ridging
peaks over the area early this evening then will begin to see
height falls overnight as an upper low deepens over the Midwest
with an associated strong cold front approaches the area. Clouds
will increase and lower through the overnight but most of the
overnight will remain dry until we approach daybreak when a few
showers begin to push into western portions of the FA. Breezy SW
will persist overnight with WAA persisting ahead of the front
bringing very mild temps with lows generally in the mid 60.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 430 PM Tuesday...A deep upper low continue to slowly push
across the Midwest with embedded shortwave energy moving
through the region during the day. An attendant strong cold
front will approach the area Wednesday, pushing through late
afternoon into the evening hours. Area will be under right
entrance region of 150+ kt jet core during the day. This will
spur deepening low pres moving newrd from ctrl NC into ern VA
through the day. Strong kinematics will be in place, including
the strengthening of a 50-60 kt H850 mb LLJ. As is typical this
early in the season, a limiting factor for widespread severe
potential will be appreciable instability. Nevertheless, most
models do indicate 500-800 ML CAPE developing late morning
through early afternoon acrs interior sections of ENC. Strong
onshore flow will keep ern portions of ENC in a maritime air
mass, and thus instability will be meager generally east of Hwy
17. Strong low level helicity will also be in place and if
instability can be realized, could see an isolated tornado. SPC
continues the slight risk for severe across all of ENC, but as
previously mentioned, the best chances will be inland where
slightly better instability will reside. Main threat would be
strong wind gusts, though some small hail and isolated tornadoes
are possible as well. Gusty gradient winds will be in place,
with 30-35 mph wind gusts expected through the day. Showers and
storms quickly exit by late Wed afternoon into early eve with
dry conditions ensuing Wed night. Clouds and showers will keep
temps in the low to mid 70s Wed despite strong WWA. CAA will
develop during the evening after fropa with temps dropping into
the mid 40s inland to around 50 along the coast Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 4 AM Tue...Another ridge of high pressure building in
from the west with cooler, drier and breezy weather forecast to
end the week through the weekend. A moderating trend begins to
start the work week.

Thursday...Transition to a cooler/much drier pattern. Deep layer
WSW flow mean downsloping warm and dry conditions for Thu. As
is typical, guidance is too warm, and not dry enough on RH's
with this regime. Have therefore inc temps into the mid 60s,
with TD's in the low 30s. This combination will produce RH's
well down to 25-35%. With winds gusting 20-25 mph or higher,
fire wx may become a concern.

Friday through Sunday...Upr trough will be digging across the
Eastern Seaboard Thu into the weekend, with spokes of
reinforcing shortwave troughs on deep nrwly flow. This will keep
the region on the cooler-than-climo side for a change, with
highs in the 50s to low 60s, and lows in the 30s interior to 40s
coast. Frost threat is negligible however, as a persistent
breeze will be in place each night. Daytime breezes will be
gusty with nwrly flow in place and good mixing.

Monday...A moderating trend to back to near or above climo as
upr trough exits off the Atlantic coast, and thicknesses/hts
rise over the region. Continued dry conditions expected with
high pres dominating.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /Through 00Z Thur/...
As of 735 PM Tuesday...Pred VFR conditions expected through
tonight. Despite strengthening pressure gradient with
approaching cold front, expecting gusty conditions to come to an
end tonight save for the immediate coast as mixing decreases,
although sustained winds will remain at around 10 kt out of the
southwest. Clouds will increase and lower through the overnight
with showers moving into western sections toward daybreak.

Expect cigs to drop to MVFR by daybreak as front and associated
precipitation moves into the area. Periods of moderate to heavy
rainfall associated with showers and thunderstorms are likely,
leading to periodic bouts of IFR especially between 12-18z
tomorrow, but with strong southwesterly flow thinking cigs will
be more predominantly MVFR. Some storms may become severe with
strong wind gusts, hail, and an isolated tornado possible.
Gradient winds will bring gusts to around 35 mph. This will
bring cross wind concerns at EWN runway 14/32. Flight
conditions improve mid to late afternoon as the front pushes
through the area and convection pushes offshore.

LONG TERM /Wed night through Sat/...
As of 4 AM Tue...Next threat for sub-VFR conditions occuring
Wed with the passage of a frontal boundary and widespread
showers, with potential for a few thunderstorms as well, some of
which may be strong to severe. Wed will be quite breezy, with
swrly winds gusting 30-35 mph. Thu winds switch to wsw with
gusts 20-30 mph. Fri brings nwrly winds though a bit lighter,
15-25 mph.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 4 PM Tuesday...A strong cold front will approach the
waters tonight through Wednesday and push through the waters
late Wednesday/Wednesday evening. SW winds around 15-25 kt with
gusts to around 30 kt will continue through tonight, then
increase to 20-30 kt on Wednesday. Gale Force gusts remain
possible across the outer portions of the water south of Cape
Hatteras but it still appears that the Gulf Stream is just SE of
the zones with outer Onslow Bay and Diamond Shoals buoys
reporting water temps in the lower 60s, therefore uncertainty
remains where Gales will materialize and will maintain the Gale
Watch at this time. If they do occur, it will likely be
short-lived and mainly in and near heavier showers/thunderstorms.

Seas presently around 3-5 ft will gradually build overnight,
then build more rapidly mid to late morning, peaking around 4-7
ft northern waters and 6-10 ft across the central and southern
waters late in the day.

LONG TERM /Wed night through Sat/...
As of 4 AM Tue...Hazardous marine conditions will occur for
much of the week. Gusty winds cont behind a cold front on Thu
with WSW 20-25 kt with gusts to 30 kt. Winds turn nwrly Fri and
only diminish slightly, to 15-25 kt.

&&

.CLIMATE...
Record High temps for 04/02 (Tuesday)

LOCATION       TEMP/YEAR
New Bern        89/2014      (KEWN ASOS)
Cape Hatteras   77/1986      (KHSE ASOS)
Greenville      88/1974      (COOP - Not KPGV AWOS)
Morehead City   78/1953      (COOP - Not KMRH ASOS)
Kinston         90/1974      (COOP - Not KISO AWOS)
Jacksonville    90/1978      (NCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Wednesday morning through
     Wednesday evening for NCZ195-196-199-204-205.
MARINE...Small Craft Advisory from 11 AM Wednesday to 2 AM EDT Friday
     for AMZ131-230-231.
     Small Craft Advisory until 6 AM EDT Friday for AMZ135.
     Small Craft Advisory from 11 AM to 10 PM EDT Wednesday for
     AMZ136-137.
     Small Craft Advisory from 2 PM Wednesday to 8 AM EDT Friday
     for AMZ150.
     Small Craft Advisory until 8 AM EDT Friday for AMZ152.
     Small Craft Advisory until 11 AM EDT Wednesday for AMZ154-156-
     158.
     Gale Watch from Wednesday morning through Wednesday evening
     for AMZ154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SK/MS
SHORT TERM...SK/TL
LONG TERM...TL/RCF
AVIATION...TL/MS
MARINE...SK/TL/RCF
CLIMATE...MHX
Hazardous weather outlook, Apr 2, 3:32 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
332 PM EDT Tue Apr 2 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-203-031945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
332 PM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A couple strong to severe storms are possible Wednesday, with
damaging winds, hail, and isolated tornadoes possible. The best
chance for severe weather will be along and west of a Jacksonville to
New Bern to Columbia line.

Dry, warm, and breezy conditions on Thursday will combine with
relative humidities in the 25-35 percent range, leading to increased
fire weather concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-031945-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
332 PM EDT Tue Apr 2 2024

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dry, warm, and breezy conditions on Thursday will combine with
relative humidities in the 25-35 percent range, leading to increased
fire weather concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:48 PM EDTSpecial Marine WarningMHX27 min
Apr 3, 2:06 PM EDTSpecial Marine WarningMHX39 min
Apr 3, 2:09 PM EDTSpecial Marine WarningMHX24 min

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.